Texas, 2020

Wildfire in Texas, April 19 to 30, 2020

April 19 to 30, 2020 · NWS EWX · 1 event in 1 county or zone

The Holcombe Road Wildfire started April 19 around 3:00 pm in Crockett County and eventually spread into Val Verde County. The fire started in the wake of a cold front that brought dry air and gusty winds.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

The Holcombe Road Wildfire started April 19 around 3:00 pm in Crockett County and eventually spread into Val Verde County. The fire started in the wake of a cold front that brought dry air and gusty winds. At the time of ignition, the relative humidity at Del Rio had fallen to 10% and 30 foot winds were from the WNW at 15 to 20 mph with gusts up to 36 mph. The fire burned until May 2 and consumed 25,958 acres. Seven structures, four recreational vehicles, and four outbuildings were destroyed. Thirty-five homes were threatened by the fire and saved.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Apr 19, 1:35 PM CST, 25 minutes earlier.

Area forecast discussion, Apr 19, 1:35 PM CST, 25 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
235 PM CDT Sun Apr 19 2020

.SHORT TERM (Tonight through Monday Night)...
Radar imagery shows only a few light showers remain east of the
Highway 77 corridor this afternoon. This activity will continue to
push eastward over the next 1-2 hours as a Pacific cold front moves
in from the west. Gusty west winds will continue behind the Pacific
front through the remainder of this afternoon and into early
evening. Winds will relax around sunset and will then gradually
become northerly over most areas through late evening and overnight.
A weak cold front will move into portions of central Texas early
tomorrow morning. This front may generate some low clouds late
tonight into Monday morning, with the remainder of south central
Texas expected to have clear skies tonight.

Southerly winds will return on Monday and we will see a dry day with
afternoon highs in the lower 80s north of Highway 71 to the mid 90s
out west along the Rio Grande. Low-level moisture return will likely
result in some low cloud development Monday night for areas along
and east of I-35. Lows Monday night will be in the mid 50s to mid
60s.

&&

.LONG TERM (Tuesday through Sunday)...
Tuesday a low amplitude upper level ridge will move across Texas with
continued dry weather and warm temperatures. Highs will be well above
normal with middle 90s over the Rio Grande Plains and middle to upper
80s elsewhere. An upper level trough and surface frontal system will
move through our CWA Wednesday. This will bring chances for showers
and thunderstorms Tuesday night into Wednesday night. The best
chances will be during the day Wednesday over the eastern half of the
area. Some storms could be strong to severe with high CAPE and
vertical wind shear. The most likely threat will be large hail and
damaging wind gusts. There may also be some locally heavy rain with
these storms. The front will move away from the area Thursday along
with the upper trough. The upper flow will become northwesterly and
dry weather will return. After a slight cool down, temperatures will
rebound Thursday and Friday. By Friday highs will be in the 90s
across most of the CWA with places in the southwest reaching 100.
Another front will move through the area Friday night and Saturday
morning. This front will lack enough moisture to produce any rain,
but will turn the winds around to the north and northeast. It will
also bring some cooler air, but temperatures will still be above
normal.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              60  85  61  86  66 /   0   0   0  -   10
Austin Bergstrom Intl Airport  57  85  60  85  66 /   0   0   0  -   10
New Braunfels Muni Airport     57  88  60  87  67 /   0   0   0   0  -
Burnet Muni Airport            56  83  59  84  64 /   0   0   0  -   20
Del Rio Intl Airport           57  94  64  95  71 /   0   0   0   0  10
Georgetown Muni Airport        55  83  60  85  65 /   0   0   0  -   10
Hondo Muni Airport             55  92  61  91  68 /   0   0   0   0  10
San Marcos Muni Airport        57  86  59  87  66 /   0   0   0   0  -
La Grange - Fayette Regional   60  85  61  87  67 /   0   0   0   0  -
San Antonio Intl Airport       59  90  61  88  69 /   0   0   0  -   10
Stinson Muni Airport           58  91  61  89  69 /   0   0   0   0  -

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&

Short-Term/Aviation...Platt
Long-Term...05
Decision Support...Treadway
Hazardous weather outlook, Apr 19, 1:02 PM CST, 58 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
202 PM CDT Sun Apr 19 2020

TXZ171>173-183>194-202>209-217>225-228-201915-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
202 PM CDT Sun Apr 19 2020

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...This Afternoon And Tonight.

Near critical fire weather conditions are expected across the Rio
Grande Plains, Edwards Plateau, and western Hill Country with
elevated fire weather conditions expected across most of the rest
of our area this afternoon.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Isolated strong to severe thunderstorms are possible along and
east of I-35/I-37 corridors on Wednesday. Large hail and damaging
winds are the main threats.

Otherwise, no hazardous weather is expected.

.SPOTTER INFORMATION STATEMENT...

Please report any severe weather to the National Weather Service.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Val Verde

When
April 19, 2:00 PM CST to April 30, 11:59 PM CST
Where
Val Verde forecast zone
Property damage
$500,000
Reported by
Fire Department/Rescue
Coordinates
29.893, -101.152 (the zone’s center; the record gives no point)

The Holcombe Road Wildfire started April 19 around 2:00 pm in Crockett County and eventually spread into Val Verde County. The fire started in the wake of a cold front that brought dry air and gusty winds. At the time of ignition, the relative humidity at Del Rio had fallen to 10% and 30 foot winds were from the WNW at 15 to 20 mph with gusts up to 36 mph. The fire burned until May 2 and consumed 25,958 acres. Seven structures, four recreational vehicles, and four outbuildings were destroyed. Thirty-five homes were threatened by the fire and saved.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2020Every state in 2020This day in weather historyWarnings in Texas, April 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 885193.